Aggregation And Social Choice: A Mean Voter Theorem
AbstractA celebrated result of D. Black (1948) demonstrates the existence of a simple-majority winner when preferences are single-peaked. This paper provides a multidimensional analog of Black's median voter result. The authors provide conditions under which the mean voter's most preferred outcome is unbeatable according to a 64 percent majority rule. The conditions supporting this result represent a significant generalization of A. Caplin and B. Nalebuff (1988). The shift from median voter to mean voter requires a new mathematical approach; the authors introduce to economics a mathematical aggregation theorem due to A. Pr$8Ekopa (1971) and C. Borell (1975). Copyright 1991 by The Econometric Society.
Download InfoTo our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
Bibliographic InfoPaper provided by Columbia University, Department of Economics in its series Discussion Papers with number 1989_31.
Length: 23 pages
Date of creation: 1989
Date of revision:
Contact details of provider:
Postal: 1022 International Affairs Building, 420 West 118th Street, New York, NY 10027
Phone: (212) 854-3680
Fax: (212) 854-8059
Web page: http://www.econ.columbia.edu/
More information through EDIRC
social choice ; voting ; economic theory;
Other versions of this item:
- Caplin, Andrew & Nalebuff, Barry, 1991. "Aggregation and Social Choice: A Mean Voter Theorem," Econometrica, Econometric Society, vol. 59(1), pages 1-23, January.
- Andrew Caplin & Barry Nalebuff, 1990. "Aggregation and Social Choice: A Mean Voter Theorem," Cowles Foundation Discussion Papers 938, Cowles Foundation for Research in Economics, Yale University.
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Caplin, Andrew & Nalebuff, Barry, 1991.
"Aggregation and Imperfect Competition: On the Existence of Equilibrium,"
Econometric Society, vol. 59(1), pages 25-59, January.
- Caplin, A. & Nalebuff, B., 1989. "Aggregation And Imperfect Competition: On The Existence Of Equilibrium," Discussion Papers 1989_30, Columbia University, Department of Economics.
- Andrew Caplin & Barry Nalebuff, 1990. "Aggregation and Imperfect Competition: On the Existence of Equilibrium," Cowles Foundation Discussion Papers 937, Cowles Foundation for Research in Economics, Yale University.
- Gupta, Somesh Das, 1980. "Brunn-Minkowski inequality and its aftermath," Journal of Multivariate Analysis, Elsevier, vol. 10(3), pages 296-318, September.
- McKelvey, Richard D, 1979. "General Conditions for Global Intransitivities in Formal Voting Models," Econometrica, Econometric Society, vol. 47(5), pages 1085-1112, September.
- Greenberg, Joseph, 1979. "Consistent Majority Rules over Compact Sets of Alternatives," Econometrica, Econometric Society, vol. 47(3), pages 627-36, May.
- Grandmont, Jean-Michel, 1978. "Intermediate Preferences and the Majority Rule," Econometrica, Econometric Society, vol. 46(2), pages 317-30, March.
- Caplin, Andrew S & Nalebuff, Barry J, 1988. "On 64%-Majority Rule," Econometrica, Econometric Society, vol. 56(4), pages 787-814, July.
- Heckman, James J & Honore, Bo E, 1990. "The Empirical Content of the Roy Model," Econometrica, Econometric Society, vol. 58(5), pages 1121-49, September.
- Jewitt, Ian, 1987. "Risk Aversion and the Choice between Risky Prospects: The Preservation of Comparative Statics Results," Review of Economic Studies, Wiley Blackwell, vol. 54(1), pages 73-85, January.
- Rubinstein, Ariel, 1979. "A Note about the "Nowhere Denseness" of Societies Having an Equilibrium under Majority Rule," Econometrica, Econometric Society, vol. 47(2), pages 511-14, March.
- Kramer, Gerald H, 1973. "On a Class of Equilibrium Conditions for Majority Rule," Econometrica, Econometric Society, vol. 41(2), pages 285-97, March.
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page. reading list or among the top items on IDEAS.Access and download statisticsgeneral information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Discussion Paper Coordinator).
If references are entirely missing, you can add them using this form.